How allergies rise after treatments
Friday, 25 May 2012
The research could lead to the development of a diagnostic test to determine drug hypersensitivity.
Australian researchers have discovered why people develop life-threatening allergies after receiving treatment for conditions such as epilepsy and AIDS.
The research, by the University of Melbourne and Monash University, could lead to the development of a diagnostic test to determine drug hypersensitivity.
Published today in Nature, the study revealed how some drugs inadvertently target the body's immune system to alter how it perceives it’s own tissues, making them appear foreign.
The immune system then attacks the foreign nature of the tissues as if they were incompatible transplants.
Professor Jamie Rossjohn from Monash University, who led the study with Professor James McCluskey of the University of Melbourne, and Professor Tony Purcell from the University of Melbourne’s Bio21 Institute, said the study showed the biological mechanisms by which a person's exact tissue type determined whether they would develop the drug allergy.
"Our findings represent the culmination of a seven-year odyssey for the collaborative groups involved in this study," Professor Rossjohn said.
"We have provided insight into a general mechanism of drug hypersensitivity and the HLA locus."
Professor McCluskey said an entire class of drug allergy was likely to be explained by the discovery.
“There are several drugs that can cause life-threatening skin rashes and other symptoms such as fever, diarrhea, muscle aches and pains," Professor McCluskey said.
“A simple blood test may help to predict adverse reactions in the treatment of a broad range of conditions like AIDS, epilepsy, gout and infections.”
The study was done in collaboration with the Queensland Institute for Medical Research and was supported by the Australian Research Council and the National Health and Medical Research Council of Australia.
Editor's Note: Original news release can be found here.